Researchers pulled data from the FDA’s Adverse Event Reporting System to analyze cardiac arrhythmia–related outcomes among patients on a mono or combination regimen for cancer treatment that included immune checkpoint inhibitors (ICIs).
Experts are calling for early recognition of the risk for and management of cardiac arrhythmias among patients being treated for their cancer through a monotherapy or combination regimen that includes immune checkpoint inhibitors (ICIs).
The study findings were published in Frontiers in Pharmacology, with the authors noting they took up this analysis because “With the widespread application of ICIs, it is important to explore the association between ICIs and cardiac arrhythmias and to characterize the clinical features of ICI-associated cardiac arrhythmias in real-world studies.”
They compared clinical characteristics between patients who had fatal or nonfatal outcomes from cardiac arrhythmias, and a subanalysis investigated time to arrhythmia onset depending on ICI regimen. Data for January 2017 through June 2021 were pulled from the FDA’s Adverse Event Reporting System (FAERS) on 1957 ICI-associated cardiac arrhythmias. The median (IQR) patient age was 68 (60-75) years, and most patients (N = 1957) were male (64.44%).
Cardiac arrhythmias were most common among patients who had lung, pleura, thymus, and heart cancers (38.02%), and a treatment regimen that included ICIs was linked to a 20% greater risk of cardiac arrhythmias (odds ratio [OR], 1.16; 95% CI, 1.16-1.24) among patients with cancer.
When considering risk according to ICI regimen, monotherapy consisting of anti–programmed cell death protein-1 (anti–PD-1) monotherapy or anti–programmed cell death-ligand 1 (anti–PD-L1) monotherapy was associated with 11% (OR, 1.11; 95% CI, 1.03-1.21) and 37% (OR, 1.37; 1.27-1.49) higher risks of cardiac arrhythmias, respectively. Risk linked to anti–CTLA-4 treatment, however, was low (OR, 0.62; 95% CI, 0.57-0.67).
In addition, the risk of cardiac arrhythmias following ICI combination therapy was highest with nivolumab plus ipilimumab, at 52% higher (OR, 1.52; 95% CI, 1.37-1.69), and although this risk was lowered when considering a regimen of tremelimumab plus durvalumab, at 19% (OR, 1.19; 95% CI, 0.82-1.72), it was still elevated.
Overall, combination ICI regimens were linked to a 30% greater chance of cardiac arrhythmias vs monotherapy (OR, 1.30; 95% CI, 1.20-1.41).
The study authors’ analyses also showed that most reports of arrhythmias came from patients receiving nivolumab (33.67%) or pembrolizumab (24.48%) monotherapy and combination therapy of the 2 medications (17.83%). Most arrhythmia reports were of isolated arrhythmic events (77.77%), although patients in these instances also reported concurrent cardiac failure (9.10%), coronary artery disorders (5.06%), myocardial disorders (9.66%), pericardial disorders (3.17%), and cardiac valve disorders (0.46%). Further, following multivariate logistic regression analysis, increased chances of each of these cardiotoxicities were seen (all P < .001):
In addition, atrioventricular block complete and atrial fibrillation had significant associations with nivolumab, pembrolizumab, atezolizumab, avelumab, and ipilimumab plus nivolumab, the authors noted.
Despite these findings, significant differences were not seen in median time to onset (TTO) of cardiac arrhythmias (P = .061) among monotherapy regimens avelumab (18 [1-103] days), pembrolizumab (25 [7-76] days), atezolizumab (34 [12-168] days), nivolumab (35 [12-135] days), durvalumab (35 [9-100]), ipilimumab (47 [19-67] days), and cemiplimab (56 [22-99] days). Nor did TTO differ significantly among combination regimens.
Most patient deaths were reported among those with tumors of the digestive system (45.38%), and the proportion of male patients who died was significantly higher compared with female patients: 69.85% vs 25.93% (P = .009).
“To the best of our knowledge, this is the first pharmacovigilance study on cardiac arrhythmias reports associated with ICIs based on the FAERS database,” the study investigators wrote. “Notably, our study revealed that immune-mediated arrhythmias were disproportionately more frequently reported in concurrent cardiotoxicity, which was concordant to what is observed in prior studies.”
They added that because most reports of arrhythmias potentially linked to ICIs were made in the 30 days after ICI initiation, it is important to monitor cardiac activity during this higher-risk period. As well, they believe their findings can assist clinicians in medical monitoring, clinical practice, and future investigation, with the latter “needed to address the mechanisms underlying ICI-related arrhythmias and to validate the results in our study.”
Wang F, Wei Q, Wu X. Cardiac arrhythmias associated with immune checkpoint inhibitors: a comprehensive disproportionality analysis of the FDA adverse event reporting system. Front Pharmacol. Published online November 4, 2022. doi:10.3389/fphar.2022.986357